Table of Contents Author Guidelines Submit a Manuscript
International Journal of Mathematics and Mathematical Sciences
Volume 2005, Issue 14, Pages 2277-2285

The expected variation of random bounded integer sequences of finite length

1Department of Mathematics, College of Science and Mathematics, California Polytechnic State University, San Luis Obispo, CA 93407, USA
2Department of Statistics, Stanford University, Palo Alto, CA 94305-4065, USA
38989 Jasmine Lane Street, Cottage Grove, MN 55016-3436, USA

Received 24 November 2004; Revised 15 June 2005

Copyright © 2005 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


From the enumerative generating function of an abstract adjacency statistic, we deduce the mean and variance of the variation on random permutations, rearrangements, compositions, and bounded integer sequences of finite length.